Free shipping

Burning Skin After Stopping Steroid Cream: Ask for a Review

Describe the reaction to your prescriber or pharmacist without deciding its cause from a label.

Woman in a pink sweater reviewing medicine packaging and appointment notes at home.
In this article
  1. What the evidence can say
  2. What the label cannot settle
  3. Bring the sequence

If your skin becomes intensely red, stinging or burning after stopping a topical steroid, contact your prescriber or pharmacist about the reaction and your treatment plan.1

What the evidence can say

The MHRA describes reported reactions after long-term topical steroid use that can extend beyond the treated area. These are often called topical steroid withdrawal reactions, or TSW.1

What the label cannot settle

The MHRA says there is no accepted clinical definition of these reactions. Not every reported case establishes withdrawal; worsening of the original condition or another cause may explain some reactions. Your symptoms deserve an individual review.1

Bring the sequence

Tell the professional the exact product, where you used it and when the skin changed. Bring the medicine packaging and any instructions you received.1

Try: “This happened after I stopped this cream. Please assess the possible causes and explain my treatment plan.”1

Write down the agreed next step and whom to contact with further concerns.1

Skin, Head to Toe includes a Skin Log and visit script. Use them to organize observations and questions. See the book.

This article is for general educational purposes only and is not medical advice. It isn't a substitute for diagnosis or treatment from a qualified healthcare professional who knows your health history. Please don't ignore professional advice or delay getting care because of something you read here. If you think you may be having a medical emergency, call 911 or your local emergency number right away. Girl Playbook does not endorse any specific product, test, or provider.

Read our health disclaimer

Girl Playbook sells this book. It provides education and worksheets, not individualized medical care.

Sources

The research behind this article, in the order it’s cited. How we source our articles.

  1. Medicines and Healthcare products Regulatory Agency, 2024Topical steroids: new labelling and severe side effects, including withdrawal reactions (opens in a new tab)abcdef

Spotted something out of date? Tell us and we’ll check it.

Private questions deserve good answers.

Ten Playbooks, one for each of the problems women rarely talk about.

Shop the Playbooks